Prescription drugs are widespread, and millions of Americans have access to them far too easily. While, most the time those who are prescribed these drugs take them responsibly, there are many who don’t. The easy access and increase of ways doctors are prescribing these drugs has led to misuse, dependence, abuse, or addiction. More and more people are becoming comfortable with prescription drug use. From magazines, television ads, social media, to simply word of mouth, people are very aware of these drugs. It is easy to find websites that will tell you the dangers of recreational use of these types of drugs, but there are also websites that will help you easily access them as well. Teenagers or anyone in the household can have far too easy of access to the medicine cabinet where these prescription drugs are stored.
Klonopin (Clonazepam) Addiction
Klonopin is the brand name for the drug Clonazepam. It is in the family of drugs known as benzodiazepines. When an individual is facing seizure disorders such as epilepsy or panic disorders, Klonopin is often prescribed. It is advised not to stop taking this drug cold turkey. It can lead to non-stop seizures, having vivid hallucinations, stomach and muscle cramps, and shaking. Klonopin becomes easily addictive or depended upon when taken.
Here are some things that Klonopin treats:
- Seizure disorders (petit mal, atypical, akinetic, myoclonic, or absence)
- Mild to moderate anxiety (short-term only)
- Tourette’s Syndrome
- Drug-induced mania
- Panic disorder
- Resistant depression
- Relieve trigeminal neuralgia (nerve pain)
- Bipolar disorder
- Nocturnal myoclonus
In roughly 2-4 weeks of usage, Klonopin can become addictive–causing mental and physical dependency. It is quite easy for a tolerance to happen, while taking this drug, and an upage in dosage can be required. Though this drug can be easily addictive, it should not be stopped cold turkey. It can cause withdrawal symptoms such as: abdominal and muscle cramps, convulsions, behavioral issues, depression, restlessness, hallucinations, sleeping problems, restlessness, and tremors.
When consumed with other substances such as alcohol, sedatives, or other benzodiazepines, or even sleeping pills, the result can be dangerous forms of sedation, or can even lead to death.
Vicodin (Hydrocodone) Addiction
In the past 25 years, opioid pain relievers prescribed to individuals have gone through the roof in the United States. A prescription for opioids, such as Vicodin, have shot up from 76 million in 1991 to around 207 million in 2013. The United States is the top consumer, with nearly 100 percent globally for Vicodin or (hydrocodone). Because of the easy access to this opioid and others, there has been a rise of abuse. Emergency visits went from 144,600 in 2004 to 305,900 in 2008. Accidental overdose deaths associated with prescription opioid pain relievers have not just doubled but tripled over the past 20 years–with 16,651 deaths in the U.S. in 2010. When looking at the prescription drug abuse issue, opioids are the highest problem–causing more poisoning as the cause of death than heroin or cocaine.
Since opioids work on the same brain systems that heroin or morphine does, they are highly easy to abuse and become addicted to. When an opioid such as Vicodin is taken as a large single dose, it can cause severe respiratory depression and even death. Withdrawal symptoms may occur when the opioid is stopped cold turkey.
Some symptoms are: muscle and bone pain, restlessness, insomnia, cold flashes with goose bumps, vomiting, diarrhea, and involuntary leg movements. The link between an opioid and depressed respiration or slowed breathing has been proven, but researchers are still looking into the longer effects on the brain. With depressed respiration, it impacts the amount of oxygen which goes to the brain–this is called hypoxia. Hypoxia can have lengthy or shorter psychological and neurological impacts such as coma or even permanent brain damage on the brain.
The Dangers Of Abusing Klonopin And Vicodin Together
While benzodiazepines like Klonopin are regarded safe when used the way they’re supposed to, when mixed with other drugs such as opioid pain relievers like Vicodin, a benzodiazepine may be lethal or extremely serious. Rising problems, from many patients involving benzodiazepines and opioids are coming to the light, especially when associated with alcohol. When these two types of drugs are combined together, both acting as a depressant for the central nervous system, it has led to very costly side effects such as difficulty breathing, slowed breathing, and even death.
If an individual finds himself extra dizzy or lightheaded, extreme tiredness, difficulty or slowed breathing, or unresponsiveness, then they need to seek medical attention right away. Several studies have shown the high and serious risks when combining these two types of drugs.
The Dangers Are Real
When it comes to abusing and mixing Klonopin and Vicodin individually or together, the dangers are very real. If you see warning signs in someone you love or in yourself mentioned above, please reach out today and get the help you need by contacting us today at www.drugrehab.org.Sources
U.S. Food and Drug Administration (FDA) - FDA warns about serious risks and death when combining opioid pain or cough medicines with benzodiazepines; requires its strongest warning
National Institute On Drug Abuse - America’s Addiction to Opioids: Heroin and Prescription Drug Abuse